Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Gastroenterol. 2000 Jun;30(4):409-13.

Normal thiopurine methyltransferase levels do not eliminate 6-mercaptopurine or azathioprine toxicity in children with inflammatory bowel disease.

Author information

  • 1Division of Pediatric Gastroenterology and Nutrition, The Children's Hospital of Philadelphia, Pennsylvania 19104, USA.

Abstract

6-mercaptopurine (6-MP) and azathioprine (AZA) are used to treat inflammatory bowel disease (IBD). Side effects include infection, leukopenia, hepatitis, and pancreatitis. The level of thiopurine methyltransferase (TPMT), which metabolizes 6-MP to 6-methylmercaptopurine, may reflect the risk of side effects. We sought to evaluate the relationship between the side effects of these medications and the TPMT level of pediatric patients with IBD. The medical records of our patients who were diagnosed with IBD and who received 6-MP or AZA were reviewed for measured TPMT levels. All red blood cell (RBC) TPMT levels were determined at the Mayo Medical Laboratories, Rochester, MN. The occurrence of leukopenia, elevated aminotransferases, and pancreatitis was evaluated. Twenty-two patients, mean age 13.7 years, received 6-MP or AZA and had TPMT levels measured. The TPMT levels ranged 10.7-27.5 U/mL RBC with a mean of 17.2 +/- 3.2 U/mL RBC. Two children had levels below the accepted norm of 13.8 U/mL RBC. One of these patients (50%) developed both elevation of aminotransferases and leukopenia. Of all, 20 children had normal levels, 3 (15.0%) exhibited side effects: hepatitis (n = 2) and leukopenia (n = 1). We conclude that side effects of 6-MP or AZA occur despite normal TPMT levels.

PMID:
10875470
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk